It has been awhile since I have written, and I deeply apologize for that. Life has been a whirlwind. Starting a new job, healing from surgery and trying to balance life in the midst of a pandemic.
Healthwise I am doing okay. I did not allow myself to appropriately heal after surgery and that is entirely my fault. I prioritized certain things instead of taking the time to rest, stretch and do right by myself. I can see that materialize in several ways, for instance my stamina. A few days before my surgery I was able to run 3 miles on the treadmill without difficulty. Now, I can barely walk 50 yards without some amount of fatigue. Also, for once in my life I cannot touch my palms to the floor from a standing position. It’s probably the ‘young gun’ mentality but I thought my physical flexibility was a given. I am still having the clustering symptoms of having to go to the bathroom less than an hour after a meal and going multiple times. This has improved but still a dominant symptom.
I recently started having some hair loss and hot flash symptoms. For the past 2-3 months my menstrual cycles have been scarce to nonexistent. Once the hot flashes started last month, I realized that this is likely menopause from the radiation. I have also had a change in my sleep pattern, which is pretty much a prominent feature of menopause. My previous sleep cycle was dictated by my sleep medications but menopause has overrun even the strongest sleep medications. While I am more than happy to no longer have menstrual cycles, I have to think of the long-term effects of it including osteoporosis and increased risk of breast and ovarian cancer. I am already at an increased risk for osteoporosis due to age, sex and ethnicity but my pelvic area, including hips and lumbrosacral region are at an increased risk from the radiation as well. So what can I do? Well, exercise and a good diet is key.
I have had some feelings of guilt. Having survived and almost defeated cancer I should be saying carpe diem and fulfilling my life dream of having a golden retriever and traveling the beaches but here I am, sitting at home scrambling to finish up my homework and plan for my next week of work. I discussed this with my therapist who simply said to “stop it” with the guild trips. We talked about the post-treatment depression that patients often have after strokes, heart attacks and other ailments. While I try to warn my patients and their families about these things, I did not prepare myself for it. That and I stopped talking my own anti-depressant medication without consulting my physician. Whoops. Maybe it’s time to get back on it.
I was supposed to start my adjunctive chemotherapy yesterday but they had scheduled it so late in the day that they couldn’t finish it on time, so I was rescheduled for next week. That was a bit anticlimactic. I was mentally preparing for it all week, then all day and when it finally came to the appointment, it didn’t happen. All things happen for a reason, if it wasn’t in the cards for me to start then it just wasn’t. Being immunocompromised during a pandemic is worrisome. Add that to the fact that I work in healthcare and it’s a perfect storm for stress but I am as calm about it as can be. I am thankful that I get to continue to take care of people during this time. I am also thankful that the population I am currently caring for is isolated from COVID-19. I wish I could be on the front lines with my old co-workers but this is the cards I have been dealt. I can just do what I can for now.
UPDATE: I was working on this journal update and then forgot about it. Whoops, my bad. Well I started my adjunctive chemotherapy on Friday. I spent about 4 hours at the infusion clinic with the first cycle of FOLFOX. Prior to the oxaliplatin I was infused with some Aprepitant (Emend) and some steroids to help prevent some of the nausea associated with FOLFOX. This was new to me but there is actually a ranking of chemo drugs and their ability to cause nausea, FOLFOX is in the highly likely category. I actually forgot about Aprepitant. It’s a drug we only really use for chemotherapy or postoperative related nausea. FOLFOX is actually three drugs, Leucovorin Calcium (Folinic Acid), Fluorouracil and Oxaliplatin. Part of this regimen, the Fluorouracil is the chemo drug I received during my radiation. That’s the medication in my pump. The Oxaliplatin is the drug that I am probably most concerned about. It has the potential to cause pretty significant neuropathy, cold sensitivity and some other things like hair loss. Really, I am fine with losing some hair, I have plenty. The infusion nurse had warned me against drinking cold beverages but of course I did it anyway, and oh man it was weird. It felt like I was swallowing razor blades and then it felt like I had something stuck in my throat. I had a little bit of nausea but nothing that prevented me from eating. I also had the weirdest sensation of jaw stiffness. I tried to eat a grape shortly after my infusion and it was difficulty to chew, it felt like I had lock-jaw preventing me from opening my mouth.
I will have chemotherapy every 2 weeks for the next 3 months, then after then it is just close monitoring for reoccurrence and making sure I take care of myself. It is welcoming to know I am closer to the end of treatment. I am beyond thankful that my treatment journey has gone so smooth. I just received the bills for my surgery and I am so thankful that I did not have to worry about money throughout this process. Even though I had the lowest tier insurance coverage, the amount I paid was nothing compared to the before insurance cost. It would’ve easily bankrupted me. My radiation therapy alone was over $300,000. I used to brush off the importance of insurance in the young and healthy but now I truly am an advocate of it. Even if it is just bare minimum coverage, it’s something.
That’s it for now, I’m going to clean up the apartment a bit. Thanks for reading my jabbering.